Quetiapine and Pregnancy: A Case Report
A Mahmood. Quetiapine and Pregnancy: A Case Report. The Internet Journal of Mental Health. 2003 Volume 2 Number 1.
There has been considerable experience with the use of typical antipsychotics during pregnancy but the use of atypical antipsychotics has been limited. We report a case where some unusual findings were noticed while using atypical antipsychotics during pregnancy.
The patient is a 32 year old female who requested psychiatric assistance when she developed post-partum psychosis after the birth of her fourth child. Her main symptoms were the following: paranoid and persecutory ideas that someone would take her children from her, responding to auditory hallucinations, and being overly protective of her children (ex., patient made excessive phone calls to the police and to various human service agencies concerning her children). In addition, the patient was shouting and screaming, was not sleeping, and her personal hygiene had worsened considerably. She had been treated with olanzapine 10 mg /day for more than ten months before she conceived this baby. She had considerable weight gain and looked quite pulpy (no record of patient's exact weight gain was obtained). The olanzapine had been replaced with quetiapine about four months before the conception; her mental state remained stable on 200mg of quetiapine twice daily. During this period she conceived unexpectedly and, on her own initiative, stopped taking the quetiapine. Her family reported to her physician about her psychotic symptomology and she was restarted on quetiapine during the 8th week of her pregnancy. Her mental state remained stable on the quetiapine at 300mg/day during the first trimester, as well as 350mg to 400mg/day during the second trimester and 400mg to 450mg/day during the third trimester of pregnancy. She was monitored for full blood count, liver function tests, kidney function tests, blood glucose levels, and ultrasound scan of the foetus every four weeks. During the third trimester, she developed gestational diabetes, which was discovered on a routine blood examination. She did not complain of any symptom of diabetes. The diabetes was controlled by insulin and was stopped immediately after the delivery. A full term baby was delivered as per normal vaginal delivery. The newborn was normal and healthy. The baby is now four and half month old and the mother describes her as no different from her other three children in terms of developmental milestones.
Her gestational diabetes was unusual, as there was no previous history of gestational diabetes during her previous three pregnancies. She was not on olanzapine during this pregnancy but it is possible that either the weight gain or previous olanzapine treatment made her more vulnerable for gestational diabetes (1,2). Another possibility is that the diabetes was related to the quetiapine (2).
The probability of conceiving may be higher while on atypical antipsychotics than on typical antipsychotics as the latter is more likely to increase the serum prolactin levels and hence reducing the probability of conception.
This report highlights the need to advise individuals of reproductive capability who are on quetiapine (or possibly other atypical antipsychotics) to use contraceptives. These individuals also need to liase with their physician about the possibility of developing gestational diabetes and its early intervention. Comprehensive community support may also help to minimise the risks of complications during pregnancy by using minimum possible effective therapeutic doses of atypical antipsychotic drugs, as well as providing the close monitoring of the mental state of those patients on such antipsychotics.